We are now at .05 of ACTH every morning and tomorrow we drop to .04 every day. Each week we can go down .01 - the countdown is on. 4 weeks until Megan is off this stuff. Last week the Dr. increased her topomax to 50 MG twice a day and I am recording about 4 seizures a day. Of course that is what I can see. By her facial movements and stuff I know there are lots of things going on in there that are some type of seizure activity. Right now she is sitting here and her eyes just rolled up in her head, but no other body involvement. On Friday night we almost went to the E.R. This steroid is killer. Her cheeks were both flush red and her lips were bright red. We physically could not touch her without her screaming - anywhere on her body. She had no fever, but was hot to the touch and looked like she wanted to explode. The Dr. said he had no idea about these symptoms and I could go to ER. Nurse on 24 care line said these were extreme/severe reactions as I was describing and I should contact her Dr, and you heard what he said. Pat was of course ready to do whatever I thought best but voiced the ER is a germ filled nightmare with people who use the ER as a primary care Dr for general sickness, it was 11:00 pm, a Friday night and waking Megan up after she finally past out from screaming to sit in an ER until the AM hours might be counterproductive in the end. I agreed that we do not need her sick and decided that we would wait it out until the morning unless things got worse. Saturday morning brought about better things. She was less puffy, not bright red and I could actually touch her, not a lot, but she was not screaming every time.
Pat was like, what was the Dr. thinking wanting to send us to sit in an ER - if anything if she needs testing for ACTH levels, metabolic functions, etc he should admit us in and let Megan & us avoid all that additional stress and drama. That is what they would end up doing in the ER anyway after the 3 or 4 hour wait - they always do. It is a CYA thing. She has way too much going on. He is right - that is crazy. I am just glad that is subsided.
This drug has been out since 2007 and I am sure the side effects of weaning off are not recorded with all effects. What I am seeing is that Fridays are the third day after we are decreasing dosage, which is 1/2 way through. I think it is almost like a withdrawal. The past 2 Fridays have been the worst days. I am going to send this in to ACTHAR.com and see if they have heard this and maybe it can go on their web as a side effect when weaning off. I googled it, but nothing specific came up.
Lowering the dose has allowed me to see TINY glimpses of Megan coming back - a little smile here or there or just a look of contentment for a few minutes. I am hopeful that we will see improvements as we come off of this. She was in such a bad state before we started and it got worse and worse the longer she was on the ACTH - especially after the dose was increased, I was afraid of what we would or wouldn't see. Another thing I pointed out to the Dr. - the 6 week treatment at .05 wound of being 5 weeks of .05, 1 week at .07, 1 week at .06, and another week at .05 - so 6 weeks at .05, 1 @ .06 and 1 @ .07 - that is 8 weeks - longer than normal and severe reactions????? They just dont think about it like we do and they can't imagine how bad it is. I cant believe how horrible this ACTH has made her and life in general. Weighing the potential outcome vs. the side effects is not something you can imagine until your child has been on this. Not to say I would not try again if it was all that we had left to help her, but enough emphasis can not be placed on how drastic of a measure this drug is.
Going to go give Meg her meds - be free in about 45 minutes from that job!
Monday, January 19, 2009
Sunday, January 11, 2009
We started to wean Megan off of the ACTH as it is not working anymore. It should take about 6 weeks to get her completely off as it has to be done slowly so her body starts making the hormone again on its own. Just lowering it a little bit (.01) has made her look less swollen and she is not getting red like a tomato anymore. I started to see that and thought hypertension? It is a side affect. We see the neurologist on Monday again. When we spoke last week I told him how my chest hurt and there has to be something else. He was silent and said the ACTH was the pull all the stops out treatment. I left it at that until our appt so maybe he can reach for something for her. I think he was really beside himself with the news too - I could hear it in his voice. Today the boys were invited to a birthday party at a friends house and it was a paintball war - there are woods on their property and they have made it specifically for paintball. Pat plays too - all the dads and boys play. I was debating on taking Meg and decided not to. I felt like it would do me good to go and talk to some friends I never see and try to relax and have a good time. It was the wierdest feeling to be there. I felt like I really had nothing to talk to anyone about and I was so distracted and I COULD not enjoy it. I got dropped off before it was over and felt better back here with Megan doing what I do.I can leave and go out but I cant run away from my own thoughts - I am crying out of frustration and hopelessness which is something I dont want to have. I wonder what is going on inside of Megans head. Are there words that she wants to get out but cant? Does she imagine things like other kids or is it just quiet inside her head. Last night I had a dream that she was repeating words after me - like cat and mom for the first time. It seemed so real and we were both so happy in my dream. Of course when I woke up I remembered that it was not real. I have been scanning the web for cures again - looked up vagus nerve implants, but you have to be 12 - why not 2 if it will save her brain from more damage? Medicine and science sucks more times than it is good it seems to me. It is 2009 and the same things from 25 years ago are still wrecking our children. Wrecking my baby. She is so pretty and so loving - to look at her lying there you would never know anything was wrong, but it is - unfixably wrong
Sunday, January 4, 2009
Okay - I am scared to death. We increased the dosage of the ACTH as of last Tuesday, had one day with no seizures and they are climbing. Yesterday (Saturday) I have 10 seizured recorded for yesterday and some of them were bad. Her body did the jerk and froze, her muscles got stiff as usual but then her hands and feet got all twisted and stuck and her eyes were flickering up and down during the seizure and when it was over she was crying like they hurt. Why is this happening? What is next - what if there is nothing to stop them. I feel sooooooo helpless and I have this heavy feeling in my chest about this. The crying Meg is doing is intolerable. Nothing makes her happy or comforatble. We were supposed to get to church this morning with the boys but we are too tired to make that happen. Next week....